The indications for NAC in the acute acetaminophen (APAP) OD and chronic supratherapeutic ingestion have been discussed. IV NAC is also indicated for the treatment of APAP-induced hepatic failure as defined by pH<7.30, PT>100s, Cr>3.4. In this setting, NAC acts as an antioxidant and free radical scavenger, increases liver blood flow and has other possible actions. A retrospective study and small unblinded controlled prospective study demonstrated IV NAC reduced mortality in APAP-induced hepatic failure.1,2 A large randomized controlled trial has not been performed.
1. Harrison P, Keays R, Bray G, Alexander G, Williams R. Improved outcome in paracetamol-induced fulminant hepatic failure following late administration of N-acetylcysteine. Lancet, 1990, 335:1572-1573.
2. Keays R, Harrison P, Wendon J, Forbes A, Gove C, Alexander G, Williams R. Intravenous N-acetylcysteine in paracetamol induced fulminant hepatic failure: a prospective controlled trial. B M J, 1991, 303:1026-1029.
1. Hyperbilirubinemia causes false positive APAP on Urine Drug Screens (UDS). Beuhler M, Curry S. False positive acetaminophen levels associated with hyperbilirubinemia. J Tox Clin Tox, 2005, 43(3):167.
2. APAP OD may cause small increases in INR in patients without hepatic injury due to inhibition of Vitamin K-dependent activation of coagulation factors. Whyte I, Buckley N, Reith D, Goodhew I, Seldon M, Dawson A. Acetaminophen causes an increased international normalized ratio by reducing functional factor VII. Ther Drug Monit, 2000, 22:742-748.
3. APAP OD may cause isolated renal damage. Ammenti A, Ferrante R, Spagna A. Renal impairment without hepatic damage after acetaminophen overdose. Pediatr Nephrol, 1999, 13:271-272.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at Donna.Seger@Vanderbilt.edu.
Donna Seger, MD
Tennessee Poison Center